Alert archive / Colorado / Flash Flood Warnings in 2014
Flash Flood Warning 2, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 16, 2014, 2:07 PM MDT for Archuleta County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2014, 2:07 PM MDT (20:07 UTC)
- Expired
- Jul 16, 2014, 5:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Archuleta County, CO
The radar
The Albuquerque radar (KABX), 225 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.1 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1512 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
604
WGUS55 KGJT 162007
FFWGJT
COC007-162300-
/O.NEW.KGJT.FF.W.0002.140716T2007Z-140716T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
207 PM MDT WED JUL 16 2014
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL ARCHULETA COUNTY IN SOUTH CENTRAL COLORADO...
* UNTIL 500 PM MDT
* AT 203 PM MDT...DOPPLER RADAR INDICATED A SERIES OF THUNDERSTORMS
PRODUCING HEAVY RAIN THAT ARE MOVING SOUTHEAST TOWARDS PAGOSA
SPRINGS. FLASH FLOODING IS POSSIBLE THIS AFTERNOON.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PAGOSA SPRINGS...LONETREE...JUANITA...CHROMO AND CHIMNEY ROCK.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES OF RAIN ARE POSSIBLE IN
THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3700 10714 3728 10723 3739 10702 3735 10689
3699 10661
$$
JOE2 follow-up statements
983
WGUS75 KGJT 162130
FFSGJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
330 PM MDT WED JUL 16 2014
COC007-162300-
/O.CON.KGJT.FF.W.0002.000000T0000Z-140716T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ARCHULETA CO-
330 PM MDT WED JUL 16 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR
CENTRAL ARCHULETA COUNTY...
AT 328 PM MDT...DOPPLER RADAR INDICATED WIDESPREAD SHOWERS ACROSS
THE WARNED AREA. THERE IS THE POTENTIAL FOR FLASH FLOODING THIS
AFTERNOON.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PAGOSA SPRINGS...LONETREE...JUANITA...CHROMO AND CHIMNEY ROCK.
ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3700 10714 3728 10723 3739 10702 3735 10689
3699 10661
$$
JOE302
WGUS75 KGJT 162256
FFSGJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
456 PM MDT WED JUL 16 2014
COC007-162306-
/O.EXP.KGJT.FF.W.0002.000000T0000Z-140716T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ARCHULETA CO-
456 PM MDT WED JUL 16 2014
...THE FLASH FLOOD WARNING FOR CENTRAL ARCHULETA COUNTY WILL EXPIRE
AT 500 PM MDT...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.
LAT...LON 3700 10714 3728 10723 3739 10702 3735 10689
3699 10661
$$
JDCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 12:08 PM MDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 16, 12:08 PM MDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1208 PM MDT WED JUL 16 2014 .UPDATE... ISSUED AT 1150 AM MDT WED JUL 16 2014 ONE MORE DAY WITH POTENTIAL FOR HEAVY RAIN MAINLY IN THE SE CORNER OF THIS FORECAST AREA. MOISTURE IS ABOVE SEASONAL NORMAL ACROSS THE REGION. A DISTURBANCE DIGS DOWN THE COLORADO SPINE THIS AFTERNOON AND BRUSHES MONARCH TO WOLF CREEK PASS THIS EVENING. MOST OF THE UPPER LEVEL FORCING AND LOW LEVEL CONVERGENCE IS CENTERED ALONG AND EAST OF THAT LINE...BUT WITH SOILS SATURATED IN THE PAGOSA SPRINGS AREA WE DECIDED TO MATCH THE FLASH FLOOD WATCH THAT EXTENDS INTO PUEBLO AND ALBUQUERQUE AREAS OF RESPONSIBILITY. 0-6KM MEAN STORM MOTION IS PROGGED AT 30KTS BUT TRAINING STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. STORMS ARE EXPECTED TO DIMINISH QUICKLY AFTER MIDNIGHT WITH A COOL NIGHT IN STORE AS DRIER AIR WORKS IN BEHIND THE DISTURBANCE. THURSDAY MOST SHOWERS WILL BE LIMITED TO THE CONTINENTAL DIVIDE AREA. && .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 314 AM MDT WED JUL 16 2014 SHOWERS AND STORMS PERSIST THIS MORNING MAINLY OVER NERN PORTIONS OF THE CWA THOUGH RADAR IS PICKING UP ON SOME VERY ISOLATED SHOWERS OVER SWRN CO...NEAR EGNAR AND SOUTH OF NUCLA. THE H2-H3 LEVELS SHOW A JET STREAK CURRENTLY MOVING OVER THE CWA WITH GOOD UPPER LEVEL DIVERGENCE WHICH IS ALLOWING THIS CONVECTION TO CONTINUE. WHILE THE JET STREAK WILL CONTINUE TO DROP TO THE SE TODAY...GOOD UPPER LEVEL DIVERGENCE REMAINS...MAINLY OVER THE FRONT RANGE THROUGH SOME POCKETS DO SHOW UP OVER THE SAN JUANS AND AREAS SOUTH. WITH AN APPROACHING UPPER LEVEL TROUGH DROPPING DOWN FROM THE NORTH TODAY...EXPECT ANOTHER ROUND OF SHOWERS AND STORMS WITH AREAS SOUTH BEING FAVORED AGAIN. SOME SHEAR ALSO SHOWING UP WHICH WILL ALLOW THE ODD STORM TO PERSIST MUCH LIKE THEY DID OVER THE PAGOSA SPRINGS AREA LAST NIGHT. TONIGHT AND THURSDAY...DISTINCT SHORT WAVE DROPPING EAST OF THE MONTANA ROCKIES THIS MORNING WILL TRANSLATE TO THE NEBRASKA PANHANDLE BY THIS EVENING AND WEAKENING AS IT DOES SO. HOWEVER ASCENT FROM THIS WAVE...A CYCLONIC JET MAX AND WHAT APPEARS TO BE AN INVERTED SURFACE TROF ACROSS NORTHWEST COLORADO WILL KEEP CONVECTION GOING INTO THE EARLY MORNING HOURS ACROSS OUR NORTHERN AND EASTERN CWA. SUBSIDENCE BEHIND THIS WAVE AND DRIER AIR WILL THEN MOVE IN TOWARD SUNRISE AND SHOULD BRING A NOTICEABLE DOWNTURN TO THE CONVECTION GOING INTO THE LATE WEEK PERIOD. COOLER AIR MOVES IN BEHIND THIS WAVE AND HIGHS WILL BE DROPPING BACK A FEW DEGREES AND UP NEAR NORMAL BY THURSDAY AFTERNOON. THERE COULD BE SOME RESIDUAL SHOWERS AND A THUNDERSTORM OVER THE DIVIDE MOUNTAINS WHERE LAPSE RATES WILL BE THE STEEPEST DUE TO THE PROXIMITY OF THE WAVE OVER THE HIGH PLAINS. .LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY) ISSUED AT 314 AM MDT WED JUL 16 2014 THURSDAY NIGHT INTO FRIDAY...SHORT WAVE RIDGING AHEAD OF ANOTHER UPSTREAM WIGGLE IN THE FLOW...WILL ALLOW SOME HIGH LEVEL MOISTURE TO RETURN BACK EASTWARD BY FRIDAY MORNING. AGAIN FORCING NOT REALLY IMPRESSIVE WITH THIS WAVE BUT IN COMES PAIRED WITH A SPEED MAX ALOFT WHICH SHOULD AID IN A BIT MORE CONVECTION ACROSS THE NORTH FOR FRIDAY AFTERNOON. THE DEEPER WESTERLY FLOW AND INCREASING HEIGHTS ALOFT WILL PUSH TEMPERATURES BACK ABOVE NORMAL FRIDAY AFTERNOON. HIGH PRESSURE WILL SET UP TO OUR SOUTH-SOUTHEAST BY SATURDAY WITH LITTLE INDICATION THAT MUCH MOISTURE WILL BE ENTRAINED INTO OUR AREA. HOWEVER...AMPLE DAYTIME HEATING WILL ALLOW AFTN/EVENING CONVECTION OVER MORE MOUNTAINOUS TERRAIN. WITH LITTLE MOISTURE TO WORK WITH...EXPECT LESS PRECIP THAN SEEN RECENTLY BRINGING A RETURN TO MORE GUSTY OUTFLOW WINDS. COVERAGE WILL ALSO VARY DURING THE PERIOD WITH THE SAN JUANS BEING FAVORED ATTM. NEAR NORMAL TEMPS WILL START TO RUN A LITTLE WARM FROM THE WEEKEND ONWARDS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY NOON) ISSUED AT 1150 AM MDT WED JUL 16 2014 SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MIDNIGHT WITH THE BEST COVERAGE SOUTH AND EAST OF A LINE FROM KMTJ TO KDRO. SOME OF THE STRONGER CELLS MAY PRODUCE OCNL MVFR CONDITIONS DUE TO HEAVY RAIN WITH THE SAN JUANS AND AREAS SOUTH LOOKING FAVORABLE FOR THIS OCCURRENCE. SOME GUSTY WINDS BTWN 35 TO 40MPH ARE ALSO POSSIBLE THIS AFTERNOON AND EVENING. DRIER AIR WILL MOVE IN FROM THE NORTH THIS EVENING CAUSING CONVECTION TO DIE AFTER 06Z. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR COZ018-019-022-023. UT...NONE. && UPDATE...JOE SHORT TERM...TGR/15 LONG TERM...15/TGR AVIATION...TGR/JOE
Hazardous weather outlook, Jul 16, 6:02 AM MDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 602 AM MDT WED JUL 16 2014 COZ001>014-017>023-UTZ022>025-027>029-171215- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 602 AM MDT WED JUL 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL COLORADO...NORTHWEST COLORADO...SOUTH CENTRAL COLORADO... SOUTHWEST COLORADO...WEST CENTRAL COLORADO...EAST CENTRAL UTAH... NORTHEAST UTAH AND SOUTHEAST UTAH. .DAY ONE...TODAY AND TONIGHT MORE SHOWERS AND STORMS ON TAP TODAY THOUGH COVERAGE WILL BE LESS THAN SEEN LATELY. SOME OF THE STORMS OVER THE SAN JUANS AND AREAS SOUTH WILL HAVE GUSTY OUTFLOW WINDS ALONG WITH SOME HEAVY RAIN. HOWEVER...DRIER AIR WILL START MOVING INTO THE REGION FROM THE NORTH THIS EVENING INTO TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THURSDAY AND FRIDAY WILL BE DRY AS NORTHERLY FLOW KEEPS MOISTURE TO OUR SOUTH. HIGH PRESSURE WILL SHIFT TO THE EAST AND AS IT DOES...DIURNALLY DRIVEN SHOWERS AND STORMS WILL START FIRING AGAIN FAVORING HIGHER TERRAIN. TEMPERATURES WILL CLIMB ABOVE NORMAL THROUGH THE WEEKEND AND BEYOND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 16, 1:15 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
115 PM MDT WED JUL 16 2014
COZ019-023-162000-
SAN JUAN RIVER BASIN CO-SOUTHWEST SAN JUAN MOUNTAINS CO-
115 PM MDT WED JUL 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ARCHULETA COUNTY
UNTIL 200 PM MDT...
AT 114 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PAGOSA SPRINGS...OR 17 MILES NORTH OF DULCE...MOVING SOUTHEAST AT 20
MPH.
HEAVY RAINFALL...SMALL HAIL...FREQUENT LIGHTNING...AND WINDS TO 40
MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PAGOSA SPRINGS AND CHROMO.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3700 10693 3700 10703 3719 10716 3729 10698
3701 10666 3699 10669
TIME...MOT...LOC 1914Z 325DEG 16KT 3718 10702
JOEThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 6:57 PM MDT | Special Weather Statement | GJT | Montrose | 48 min |
| Jul 15, 8:25 PM MDT | Special Weather Statement | GJT | Dolores | 35 min |
| Jul 16, 11:40 AM MDT | Flash Flood Watch | GJT | Archuleta, Dolores, Gunnison, Hinsdale, La Plata, Montezuma and 4 more | 12 hr |
| Jul 16, 1:15 PM MDT | Special Weather Statement | GJT | Archuleta | 45 min |
| Jul 16, 2:49 PM MDT | Special Weather Statement | GJT | Archuleta | 41 min |
| Jul 16, 3:55 PM MDT | Flash Flood Warning | GJT | Archuleta | 3 hr |
| Jul 16, 5:49 PM MDT | Special Weather Statement | GJT | Routt | 41 min |
Nearby
Flash Flood Warnings in Colorado, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.